Alert archive / Texas / Special Weather Statements in 2018

Special Weather Statement, NWS Houston/Galveston, TX

March 27, 2018Houston County, Texas

NWS Houston/Galveston, TX issued this special weather statement at Mar 27, 2018, 11:52 PM CDT for Houston County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2018, 11:52 PM CDT (04:52 UTC)
Expired
Mar 28, 2018, 12:15 AM CDT
In force
23 min
Issued by
NWS Houston/Galveston, TX

County Houston County, TX

The radar

The Shreveport radar (KSHV), 163 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 4.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2018-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2018-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

885 
WWUS84 KHGX 280452
SPSHGX

Special Weather Statement
National Weather Service Houston/Galveston TX
1152 PM CDT TUE MAR 27 2018
 
TXZ163-280515-
Houston TX-
1152 PM CDT TUE MAR 27 2018

...SPECIAL WEATHER STATEMENT...

At 1150 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kennard, or 15 miles northeast of Crockett, moving northeast at 45
mph.

Winds in excess of 30 mph and pea size hail will be possible with 
this storm.

Locations impacted include...
Weches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3158 9526 3157 9521 3158 9517 3156 9514
      3155 9515 3154 9514 3152 9510 3150 9509
      3149 9511 3147 9510 3146 9507 3147 9506
      3144 9504 3144 9502 3132 9531 3139 9538
      3159 9530 3159 9527
TIME...MOT...LOC 0450Z 235DEG 39KT 3143 9523 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this special weather statement went out at Mar 27, 8:59 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Mar 27, 8:59 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
859 PM CDT Tue Mar 27 2018

.DISCUSSION...
At 800 PM, a cold front extended from just north of Shreveport to
Centerville to north of San Antonio. A pre-frontal trough extended
just south of the front and this feature is helping to generate
scattered to numerous showers and thunderstorms over the northern
third of the region. Some of the short term guidance is bullish
with rainfall totals overnight and if the HRRR is correct, some
spots north of a Brenham to Trinity line could receive between 4
and 6 inches of rain overnight. Have expanded the FFA to include
Wharton and Colorado counties tonight and started the Watch at 03z
(1000 PM). WPC has expanded the moderate risk for flash flooding
into the CWA and slight risk for flash flooding now extends north
of a Columbus to New Waverly to Livingston line. GOES-R derived PW
values show PWATs near 1.80 inches over the the NW corner of SE
TX. 300 MB winds are broadly divergent over East Texas. 850 MB
moisture is is present with 850 mb Tds between 13-15 C. Moisture
flux convergence is targeting areas north of a Brenham to Trinity
line as well so all the ingredients are in place for a heavy rain
event tonight as storms train along the weak front tonight. Have
bumped PoPs up over the north and sped up the onset but the
previous forecast was on the right track. 43

&&

.PREV DISCUSSION... /ISSUED 701 PM CDT Tue Mar 27 2018/

AVIATION...
IFR/MVFR ceilings in place at all TAF sites for the 00Z package.
Radar imagery this evening shows a line of showers continuing to
move southeastward and will first impact CLL. VCTS should become
TSRA around 02Z at CLL, and the possibility for TSRA will hold
through the morning hours as the frontal boundary continues to
slowly move into SE TX with this first round of precip. UTS will
lag behind about an hour or two this evening, but should see
similar conditions. CXO is also dealing with RA which should
transition to VCSH through the overnight hours. Short term
guidance such as the Texas Tech WRF shows a short break in precip
for the northern TAF sites mid morning until the early afternoon,
and second round of thunderstorms will fill in around 19Z.
Expecting TSRA to continue through the TAF period for these sites.

IAH and southward begin to see showers associated with the first
round of precipitation by the early afternoon hours, transitioning
to TSRA around 20-21Z. This precip will also continue through the
TAF period for these southern sites. Have began to hint at the
arrival of the second round of TSRA for IAH in the early evening
hours.

Across all sites, expecting southeasterly winds to stay up around
10 kts this evening, until becoming more southerly tomorrow
morning. These southerly winds will increase in speed to around
15 kts tomorrow afternoon. Occasional gusts could be possible at
times underneath thunderstorms.

Hathaway

PREV DISCUSSION... /ISSUED 334 PM CDT Tue Mar 27 2018/

DISCUSSION...

.Heavy rainfall and strong to severe thunderstorms possible
early Wednesday morning through midnight...

In the short term warm southeasterly flow in place feeding into
the showers and thunderstorm that stretch from near Sanderson in a
broad swath through Stephenville to northern Arkansas.
Temperatures will remain above normal this evening with the WAA
and should start to see the band shifting east and southeast
throughout the night.

Rain chances ramp up quickly starting around midnight near College
Station and Crockett with scattered storms. As the s/w over Baja
rotates east then northeast around the upper trough axis expecting
to see a flare up in the overall coverage and intensity around 3
am moving into the College Station area and tracking eastward with
more storms developing all along the band. Sounding support
periods of heavy rainfall with the storms and 2"/hr rainfall
rates. SPC has the area highlighted with a slight risk of severe
and model soundings show a favorable profile mainly in the
afternoon Wednesday. The associated boundary is slow to move
through the region and Wednesday at noon the boundary will only be
getting close to College Station. This will keep the area in an
increasingly unstable atmosphere with deep layer shear and
abundant moisture. The primary mode of severe weather will
probably be hail and gusty winds winds across the north and closer
to the coast the threat of tornadoes increases especially in the 1
pm to 6 pm window Wednesday on the incoming nose of the 850
speedmax. SRH 1km 125-200/MUCAPE 1400-2700j/kg with the higher end
conditions closer to the coast. Some of the high res guidance also
indicating long lived supercell characteristics mainly along and
south of the I-69 corridor. At this point expect to see some
strong/severe thunderstorms lined up from Jackson county along the
69 corridor with greater instability focused toward the
Jackson/Matagorda area. The band should continue to shift slowly
southward and the heavy rain threat after 10 pm-midnight should
be tailing off along the 69 corridor and shift to the coast.
Widespread rainfall of 1-3 inches looks likely with narrow bands
of 4 to 5 inches. Have issued a Flash Flood Watch for the
northern areas beginning at 1 am and the southern areas at 7 am.
Pared off the southwest counties based on the drier SPoRT LIS data
and the recent lack of rainfall across those areas
(Colorado/Wharton/Matagorda/Jackson)...they will likely get heavy
rainfall but the threat for flash flooding should be lower there.
Looking at the Return Interval for the current suite of guidance
indicates we may be approaching 25 to 100 year return qpf for
this time of year.

Thursday by 7 am the deeper and stronger convection should be
mainly over the nearshore waters with residual showers still
possible across the area until the dry air filters in Thursday
afternoon.

High pressure builds south out of the Plains Friday and SETX
should have very pleasant weather Thursday night through Saturday.
The high moves eastward with light east winds Thursday and the
modified return flow from the Gulf impinging on the area Saturday
with a second cold front dropping south to move through the area
Monday/Monday night. Clouds should increase and may get some over-
running rain fall though the models aren't in good agreement yet
and so for now have favored the ECMWF Monday and beyond in the
guidance.

45

MARINE...
Moderate onshore winds and elevated seas will prevail into
Wednesday. A small craft advisory remains in effect for the Gulf
waters. Conditions are borderline for the nearshore waters, but kept
the SCA going for the next couple of hours. Caution flags will be in
effect for the nearshore waters with a Small Craft Advisory
remaining in effect for the offshore waters through tomorrow
evening.

A high risk of rip currents continues for the rest of today and has
been extended into tomorrow as swells and higher surf will still be
around. A Beach Hazards Statement is in effect through tomorrow
evening.

Unsettled wx, with periods of showers and thunderstorms are expected
ahead of and along a weak frontal boundary that'll be sagging toward
the coast Wednesday afternoon before pushing off the coast sometime
around early Thursday morning. A brief period of offshore winds can
be expected in the wake of the front, but they will become onshore
again late Thursday. 11

AVIATION...

Several small showers have erupted across the area this afternoon
from ARM to just south of CLL and UTS. These showers are quickly
moving north and not expected to produce much, if any, accumulation.
Have added VCSH to all TAFs from SGR/HOU northward for the rest of
the afternoon for these low impact showers. Have made no other
changes at this time to the rest of the forecast period.

Luchs

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      69  75  60  77  52 /  80  90  90  10  10
Houston (IAH)              70  80  66  81  56 /  40  90  90  30  10
Galveston (GLS)            71  76  68  75  63 /  30  40  90  60   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through late Wednesday night for the following
     zones: Austin...Brazos...Burleson...Colorado...Grimes...
     Houston...Madison...Montgomery...Polk...San Jacinto...
     Trinity...Walker...Waller...Washington.

     Flash Flood Watch from 7 AM CDT Wednesday through Thursday
     morning for the following zones: Brazoria...Chambers...Fort
     Bend...Galveston...Harris...Liberty...Matagorda...Wharton.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 1 AM CDT Wednesday for
     the following zones: Galveston Bay...Matagorda Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION through late Wednesday night
     for the following zones: Coastal waters from Freeport to
     the Matagorda Ship Channel out 20 NM...Coastal waters from
     High Island to Freeport out 20 NM.

     Small Craft Advisory until 1 AM CDT Thursday for the following
     zones: Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

&&

Discussion...43
Hazardous weather outlook, Mar 27, 3:43 PM CDT, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
343 PM CDT Tue Mar 27 2018

TXZ163-164-176>179-195>199-210>212-282045-
Austin-Brazos-Burleson-Colorado-Grimes-Houston-Madison-Montgomery-
Polk-San Jacinto-Trinity-Walker-Waller-Washington-
343 PM CDT Tue Mar 27 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

A slow moving storm system will bring increasing shower and thunderstorm
chances to the area tonight. Some locations in and around the
Brazos Valley area could see locally heavy rainfall, and some
strong to severe thunderstorms will be possible too mainly after
midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A slow moving storm system will bring increasing shower and thunderstorm
chances to the area focused mainly in the early Wednesday morning
hours through early evening. A flash flood watch is in effect
starting at 1 am Wednesday. Some locations could see locally
heavy rainfall, and some strong to severe thunderstorms will be
possible too.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed Wednesday.

GMZ330-335-350-355-370-375-TXZ200-213-214-226-227-235>238-282045-
Brazoria-Chambers-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Fort Bend-Galveston-Galveston Bay-Harris-Jackson-Liberty-
Matagorda-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
Wharton-
343 PM CDT Tue Mar 27 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

Moderate to strong southerly winds, elevated seas and an elevated rip
current risk will persist. Small craft advisories may be needed at
times. Elevated surf along area beaches will increase the rip current
risk...especially near structures such as jetties, piers and rock groins.
Swim near a lifeguard.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moderate to strong southerly winds, elevated seas and an elevated rip
current risk will persist on Wednesday. A slow moving storm system
will bring increasing shower and thunderstorm chances to the area
Wednesday through Thursday morning. Some locations could see locally
heavy rainfall, and some strong to severe thunderstorms will be possible
too. Rainfall accumulations of 1 to 3 inches will be common with
narrow band of 4 to 5 inches. All types of severe weather will be
possible from hail to gusty winds to tornadoes. The primary window
for severe weather should be between noon and 9 pm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed Wednesday through Thursday morning.

In the hours before

Special weather statement, Mar 27, 8:16 PM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
816 PM CDT TUE MAR 27 2018

TXZ163-176-177-198-280145-
Walker TX-Madison TX-Grimes TX-Houston TX-
816 PM CDT TUE MAR 27 2018

...SPECIAL WEATHER STATEMENT FOR NORTHERN GRIMES...SOUTHWESTERN
HOUSTON...EASTERN MADISON AND WEST CENTRAL WALKER COUNTIES UNTIL 845
PM CDT...

At 815 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bedias, or 13 miles south of Madisonville, moving northeast at 50
mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Madisonville, Bedias and Iola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3065 9605 3074 9612 3107 9581 3092 9561
TIME...MOT...LOC 0115Z 221DEG 42KT 3078 9599

Hathaway
Special weather statement, Mar 27, 11:10 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1110 PM CDT TUE MAR 27 2018

TXZ163-280500-
Houston TX-
1110 PM CDT TUE MAR 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOUSTON COUNTY UNTIL
MIDNIGHT CDT...

At 1109 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Austonio, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Crockett, Austonio, Grapeland, Kennard, Latexo and Weches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3157 9525 3158 9518 3150 9510 3149 9511
      3147 9510 3147 9507 3139 9499 3117 9564
      3130 9570 3129 9568 3132 9567 3132 9566
      3137 9568 3156 9551 3159 9528
TIME...MOT...LOC 0409Z 236DEG 22KT 3130 9560
Special weather statement, Mar 27, 11:52 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1152 PM CDT TUE MAR 27 2018

TXZ163-280515-
Houston TX-
1152 PM CDT TUE MAR 27 2018

...SPECIAL WEATHER STATEMENT...

At 1150 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kennard, or 15 miles northeast of Crockett, moving northeast at 45
mph.

Winds in excess of 30 mph and pea size hail will be possible with
this storm.

Locations impacted include...
Weches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3158 9526 3157 9521 3158 9517 3156 9514
      3155 9515 3154 9514 3152 9510 3150 9509
      3149 9511 3147 9510 3146 9507 3147 9506
      3144 9504 3144 9502 3132 9531 3139 9538
      3159 9530 3159 9527
TIME...MOT...LOC 0450Z 235DEG 39KT 3143 9523

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 8:16 PM CDTSpecial Weather StatementHGXMadison29 min
Mar 27, 11:10 PM CDTSpecial Weather StatementHGXHouston50 min
Mar 27, 11:24 PM CDTAreal Flood AdvisoryHGXHouston66 min
Mar 28, 7:52 AM CDTSpecial Weather StatementHGXWashington38 min
Mar 28, 10:51 AM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes, Montgomery, San Jacinto, Trinity and 2 more54 min
Mar 28, 11:01 AM CDTSevere Thunderstorm WarningHGXSan Jacinto, Walker29 min
Mar 28, 11:28 AM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto, Trinity32 min
Mar 28, 11:59 AM CDTSpecial Weather StatementHGXPolk46 min
Mar 28, 12:20 PM CDTSpecial Weather StatementHGXBrazos, Burleson, Washington55 min
Mar 28, 1:06 PM CDTSpecial Weather StatementHGXMadison39 min
Mar 28, 1:20 PM CDTSpecial Weather StatementHGXBrazos, Burleson25 min
Mar 28, 1:32 PM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes, Madison, Walker, Washington3 hr
Mar 28, 2:00 PM CDTFlash Flood WarningHGXBrazos, Burleson, Grimes, Washington2 hr
Mar 28, 2:17 PM CDTSpecial Weather StatementHGXPolk28 min
Mar 28, 2:39 PM CDTSpecial Weather StatementHGXAustin36 min
Mar 28, 3:06 PM CDTSpecial Weather StatementHGXColorado39 min
Mar 28, 4:19 PM CDTSpecial Weather StatementHGXWaller26 min
Mar 28, 4:37 PM CDTSevere Thunderstorm WarningHGXFort Bend, Harris, Waller23 min
Mar 28, 4:42 PM CDTAreal Flood AdvisoryHGXAustin, Fort Bend, Harris, Montgomery, Waller63 min
Mar 28, 4:59 PM CDTSpecial Weather StatementHGXHarris31 min
Mar 28, 5:10 PM CDTAreal Flood AdvisoryHGXHarris, Liberty, Montgomery, San Jacinto50 min
Mar 28, 5:27 PM CDTSpecial Weather StatementHGXHarris33 min
Mar 28, 5:30 PM CDTTornado WarningHGXHarris15 min
Mar 28, 5:36 PM CDTRiver Flood WarningHGXTrinity, Walker5 days
Mar 28, 6:00 PM CDTAreal Flood AdvisoryHGXHarris, Liberty, Montgomery, San Jacinto60 min
Mar 28, 6:32 PM CDTAreal Flood AdvisoryHGXLiberty, Polk, San Jacinto58 min

Nearby

Special Weather Statements in Texas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.